Massachusetts, 2016Wildfire in Massachusetts, July 22 to 24, 2016
July 22 to 24, 2016 · NWS BOX · 1 event in 1 county or zone
Lightning started a fire on Joint Base Cape Cod on July 22nd. The fire was discovered early Saturday (July 23) but burned through the night and into the following day (July 24).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started a fire on Joint Base Cape Cod on July 22nd. The fire was discovered early Saturday (July 23) but burned through the night and into the following day (July 24). The fire was contained to 125 acres after 36 hours of fighting the fire. Dry conditions throughout southern New England contributed to the spread of the fire through dry brush and trees. Four helicopters from the Massachusetts State Police and the Army National Guard shuttled back and forth between Snake Pond in Sandwich and the areas on the base that were inaccessible to firefighters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 2:50 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 22, 2:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
350 PM EDT FRI JUL 22 2016
.SYNOPSIS...
Scattered thunderstorms with a few possibly strong to severe this
evening before diminishing by late evening. More thunderstorms
may develop Saturday afternoon and early evening, mainly across northern
and eastern Massachusetts. A few of those storms may be severe. Hot
weather is expected to continue this weekend. An approaching cold
front will bring another round of scattered showers and
thunderstorms Monday night and Tuesday. More warm weather follows
midweek.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
There remains below average confidence on convection through this evening.
Sufficient instability for deep convection. Vertical wind shear
is marginal and believe convection is most likely to take the
form of individual pulse cells or small clusters. A few of these
storms may produce strong wind gusts or large hail. Model
instability parameters and high resolution model output points
toward SW MA and CT as a somewhat more favored region for
scattered thunderstorms. The area of focus may shift to RI for a
time this evening. Since there is not a clear transitory large
scale forcing boundary, outflow from one cell could initiate a
subsequent cell. There is a signal of drier air attempting to
work its way into northern MA per soundings and model K index
fields. Have POPs this evening at barely chance category across
northern MA.
Low level jet across SE MA resulting in significant surface wind
gusts, especially along portions of the Cape. This will likely
continue into early evening and then gradually diminish. The
strongest wind gusts are over land rather than water given the
better low level momentum transfer above the hotter ground.
Have generally gone with a mode blend for temperatures tonight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Updated at 2 PM...
* Risk of strong to severe thunderstorms Saturday afternoon into
early evening across northern and eastern Massachusetts...
Have increasing confidence of a severe thunderstorm threat across
northern and eastern Massachusetts Saturday mid afternoon to early
evening. Main potential hazards look to be locally damaging wind
gusts and hail.
The 12Z GFS, ECMWF and NAM all continue to paint an area of
instability across northern MA and eastern MA Saturday
afternoon/early evening. This is being helped by an impressive
500 mb cold pool of temperatures lowering to around -13C in the
21Z to 00Z time frame per both the GFS and ECMWF in connection
with a short wave trof embedded in a broad WNW flow. In addition,
the vertical wind shear looks more impressive Saturday
afternoon/evening than early this evening with 500 mb winds 35 to 40
knots. Other considerations include a low level moisture
convergence signal from what is left of the surface frontal
boundary and the presence of the left front quad of a 90+ KT upper
jet over NE MA.
Saturday will be another hot day as H85 temps ramin near 18C until
evening. Anticpate max temperatures lower to mid 90s. Dewpoints
will probably be 5 to 7 degrees lower than today, however, as
somewhat drier air seeps into the region in the low levels. Heat
indices should remain below advisory thresholds.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...
High pressure covers the Southern and Central USA much of the week.
A zonal flow extends across Canada and the USA Northern Tier.
Shortwaves in that zonal flow will move through New England Monday
night and again on Friday. In between, parts of the large high will
push up over our area. Forecast contour height fields remain
higher/warmer than normal levels through the period, so expect
temperatures to run warmer than normal most of the time.
Details...
Sunday...
High pressure in place through the day. Some signs on the GFS and
ECMWF that a twist may develop in the flow in Eastern MA that could
generate an eastern coast sea breeze during the afternoon, but low
confidence at this time. Solar mixing to near 850 mb with temps at
850 mb forecast at 16-17C. This would support max sfc temps inland
at 87-91F, with ocean buffering keeping levels near 80 Cape and
Islands. Northwest flow will bring lower/drier dew points of 55 to
60 inland and lower 60s along the South Coast.
Light wind Sunday night. Some increase in high clouds and slowly
increasing dew points should keep min sfc temps in the 60s, although
upper 50s not out of the question in some normal cool spots.
Monday...
Shortwave drives low pressure across Eastern Canada with a cold
front sweeping across NY during the day and New England Monday
night. Most of the day should be rain-free. Some signs of marginal
instability crossing during the morning which may be a warm front
with a couple of light showers. Better instability moves in from the
west during the afternoon and evening. Totals forecast in the upper
40s and mid-level lapse rates 6.2 to 6.5 C/Km. Precip Water values
climb to near 2 inches. This would support thunderstorms, some with
heavy downpours. Winds of 20-25 kt at 850 mb and 35 kt at 500 mb
suggest potential for strong gusts in convection. Expect scattered
afternoon/early night convection with local downpours. Temps of
18C at 850 mb supports another day of max temps in the low 90s.
Tuesday-Wednesday...
High pressure takes control and brings fair weather. Temps aloft
will again be 16-18C which will support upper 80s and lower 90s.
Thursday-Friday...
Next upper shortwave moves through during this time. Both GFS
and ECMWF seem inconsistant with their surface features but indicate
at least one cold front moving through during this time. We will show
chance pops in western sections Thursday afternoon and all areas
Friday. Low confidence in details at this time.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...
This evening...High confidence except for placement of scattered
thunderstorms. VFR conditions expected to prevail except briefly
lower in vicinity of scattered late afternoon and evening
thunderstorms. Some hints that the focus for thunderstorms will be across
SW MA and CT through early evening, but confidence level is no
more than moderate on this. A few thunderstorms may contain strong
wind gusts and hail. Surface wind gusts to 35 KT across Cape
terminals due to presence of a low level jet aloft. The surface
wind gusts should diminish this evening, but there will be a risk
of a few hours of low level wind shear at some Cape and Island
locations around mid evening.
Overnight...Moderate confidence. Areas of MVFR cigs/vsbys and
even pockets of IFR tonight in areas of stratus and fog, mainly
along the south coast and a few interior valley locations that
receive rain. Winds shift to the NW overnight.
Saturday...Moderate confidence. After any early fog dissipates.
VFR dominates again most of the day. Afternoon/early evening
thunderstorms are possible, mainly across northern and eastern MA.
A few of these thunderstorms may contain strong wind gusts and
hail. Winds mainly W.
KBOS TAF...High confidence. There remains a chance of an evening
thunderstorm but thinking it is a low chance. There looks to be a
better chance of thunderstorms in the vicinity of the terminal
Saturday late afternoon to early evening. A few of those
thunderstorms could contain strong wind gusts.
KBDL TAF...High confidence of VFR prevailing. There is a risk of
thunderstorms in the vicinity of the terminal through early
evening. Any thunderstorms could produce a brief strong wind gust.
If it rains over or near the airfield, there would a possibility
of MVFR visibilities in overnight fog patches.
Outlook /Sunday through Wednesday/... Moderate-high confidence.
Sunday...VFR. Possible areas of IFR in early morning fog.
Monday... VFR. Possible IFR in early morning fog. Brief MVFR/IFR
cigs/vsbys in afternoon and early night showers/tstms.
Tuesday-Wednesday... VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Gusty winds will persist across most east facing nearshore waters
through early evening, mainly within 3 miles of shore. This is why
Boston Harbor and Ipswich/Massachusetts Bays were added. As the
evening progresses, wind will drop below Small Craft Advisory
thresholds but the SW flow will have produced seas to at least 5
feet across most south coastal waters and the outer potions of the
east coastal waters.
Thunderstorms that form over eastern Massachusetts during Saturday
afternoon may impact the adjacent coastal waters during the late
afternoon and early evening time period. A few of these
thunderstorms may produce strong enough wind gusts to warrant a
Special Marine Warning or two.
Outlook /Sunday through Wednesday/... Moderate confidence.
Winds less than 20 knots and seas less than 5 feet through the
period. A cold front will bring scattered showers/thunderstorms
Monday afternoon and night, with potential for strong wind gusts
and brief poor vsbys in heavy downpours.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ005>007-
012>021.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ231>234-
236-250-254.
Small Craft Advisory until 11 PM EDT this evening for ANZ230-
251.
Small Craft Advisory until 2 PM EDT Saturday for ANZ235-237-
255-256.
&&
SYNOPSIS...WTB/Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...WTB
AVIATION...WTB/Thompson
MARINE...WTB/ThompsonHazardous weather outlook, Jul 22, 11:42 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1242 PM EDT FRI JUL 22 2016
MAZ002>004-008>011-022>024-026-231645-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-
1242 PM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS
AND WESTERN MASSACHUSETTS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT-LINE WIND GUSTS AND HAIL.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...MAINLY ACROSS
NORTHERN AND EASTERN MASSACHUSETTS...DURING MID AFTERNOON TO
EARLY EVENING ON SATURDAY. MAIN THREATS INCLUDE LOCALLY DAMAGING
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING AS WELL AS FOR SATURDAY AFTERNOON AND EARLY EVENING.
CTZ002>004-MAZ005>007-012>021-RIZ001>008-231645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1242 PM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...AND RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN RISKS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT- LINE WIND GUSTS AND
HAIL. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...MAINLY ACROSS
NORTHERN AND EASTERN MASSACHUSETTS...DURING MID AFTERNOON TO
EARLY EVENING ON SATURDAY. MAIN THREATS INCLUDE LOCALLY DAMAGING
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THIS AFTERNOON AND
EVENING AS WELL AS SATURDAY AFTERNOON INTO EARLY EVENING.
ANZ230>237-250-251-254>256-231645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1242 PM EDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
ACROSS THE SOUTH COASTAL WATERS. THERE WILL BE POOR VISIBILITY IN
ANY LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE MASSACHUSETTS
COASTAL WATERS ON SATURDAY DURING MID AFTERNOON TO EARLY EVENING
WITH POSSIBLE STRONG WIND GUSTS. COASTAL WATERS THAT MAY BE
IMPACTED BY STRONG TO SEVERE THUNDERSTORMS DURING SATURDAY
AFTERNOON OR EVENING INCLUDE IPSWICH BAY...MASSACHUSETTS
BAY...BOSTON HARBOR...STELLWAGEN BANK AND CAPE COD BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING AND AGAIN SATURDAY AFTERNOON INTO EARLY EVENING.
THOMPSON
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 22, 10:04 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1104 AM EDT FRI JUL 22 2016
CTZ002>004-MAZ002>021-026-RIZ001>007-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...FOSTER...
SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
1104 AM EDT FRI JUL 22 2016
...HEAT AND SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING...
AIR TEMPERATURES WILL REACH THE LOW TO MID 90S THIS AFTERNOON IN MOST
LOCATIONS ACROSS SOUTHERN NEW ENGLAND BACK FROM THE IMMEDIATE
SOUTH COAST. THE HEAT INDICES WILL LIKELY REACH THE MID TO UPPER
90S FOR A FEW HOURS IN A NUMBER OF LOCATIONS. ALTHOUGH HEAT
ADVISORY CRITERIA WILL NOT BE REACHED...PEOPLE WORKING OR PLAYING
OUTDOORS AND OTHERS WITH HEALTH CONDITIONS THAT MIGHT BE
EXACERBATED BY THE HEAT AND HUMIDITY SHOULD TAKE PRECAUTIONS.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WIND
GUSTS...HAIL...AND VERY HEAVY DOWNPOURS CAPABLE OF PRODUCING
LOCALIZED STREET FLOODING. THE TIME OF GREATEST RISK OF STRONG OR
SEVERE THUNDERSTORMS WILL BE DURING MID AFTERNOON INTO THE
EVENING. SEEK SHELTER IF A SEVERE THUNDERSTORM WARNING IS ISSUED
FOR YOUR AREA OR THE SKY BECOMES THREATENING.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
INTO EARLY EVENING ACROSS NORTHERN AND EASTERN MASSACHUSETTS
INCLUDING THE ADJACENT COASTAL WATERS.
THOMPSON
Wildfire, Barnstable
- When
- July 22, 3:00 PM EST to July 24, 8:00 PM EST
- Where
- Barnstable forecast zone
- Reported by
- Social Media
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
The National Weather Service first learned of this fire via the Massachusetts State Police social media feeds, then later received additional information via the Cape Cod Times and Massachusetts Emergency Management Agency. The fire was reported to be contained to unused, wildland portions of Joint Base Cape Cod.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654160.